I have ONLY had depression in the past, except when I took an MAO Inhibitor along with a tricyclic anti-depressant. I wonder if anyone else who has never been bipolar otherwise, experienced a very strong high just when taking the MAOI. (I read where a couple other people took it in the past.)
26 Jul 2012
Yes, I was given both the MAOI and the tricyclic anti-depressant after I had tried every other medication available at the time which was nearly 30 years ago in 1983-84.
When I told my psychaitrist my symptoms, he then said I was bipolar, but I have NEVER had any highs before or since, so I believe he and one of your doctors was incorrect to label us bipolar.
When I went down on the dose of the MAOI, my mania went away. I was never hospitalized, but realized I was not right during the manic time. I heard a female chorus over my head which I knew wasn't real, but sounded so pretty. Also I heard words going through my head so fast, it was exhausting. I only got 4 hours of sleep a night, so intent on a new business at a time when no one went into business for themselves. The whole thing really scared me and I never wanted it to happen again. Then I had to stop the MAOI which was the only medication which gave me any relief from my severe depression. It was because it caused seizures which in time even the anti-seizure medication couldn't help them. BIG disappointment.
Now I am helped by Effexor XR and now Pristiq.
And of course my doctor gave me the long list of foods to avoid. I never cheated once. I even checked the ingredients in tomato sauce which can have cheese in it. I never ever had a hankering for any of the banned foods, but 10 days after stopping it, I couldn't wait to load up my basket with all of the banned foods. Then I was crazy for them.
So I was interested to know if others had experienced the same thing, which it sounds like there are others. And anyone else who wants to respond, I would welcome. Thank you all.
25 Jul 2012
Hi Sara, Yes- I have been taking Nardil (MAO) inhibitor for many years. I also had just experienced severe deppression before I started taking Nardil. My diagnosis at that time was Major Deppression. I did get very manic on Nardil. So manic that I had to be hospitalized. I'd been hospitalized before, for deppression, but never for Mania. My psychiatrist then put me on a mood stabilizer and an antipsychotic. (Seroquel) She changed my diagnosis to bipolar disorder, explaining that even though the MAO was the source that kicked me into mania, that for people without bipolar disorder MAOI's wouldn't kick them into a clearly full blown manic episode. I'm assumming that your doctor tried you on many antideppressenats before trying you on the maoi (parnate, marplan, or Nardil) Because my doctor literally tried me on every antideppressant available and nothing helped.
I also have extreme "social phobia," which MAOI's which for certain individuals specifically works very well for the "SP."
I am surprised that your doctor put you on an MAOI AND another antideppressant, because as far as i know almost ALL antidepressants are contrindicated when taking MAOI's most of the time. Although I have been on Wellbutrin while on Nardil. I hope this is helpful to you. Have you gone to your doctor and talked about getting hypomanic/elated/ and-or manic? If so, what did doc say?
I'm curious to know if doc did try you on many other antideppressents befor putting you on the MAOI? And if you have difficulties with anxiety? Has the MAOI been helpful for your deppression and /or anxiety? Sorry I'm asking 20 questions, but its rare to find someone thats on an MAOI. Although there is a support group on this site where many individuals ARE on maoi's. For people that it helps, it usually helps extremely well. Of course you have to be very careful what you eat, other drugs, even natural things. Did you doc give you the list of what not to ingest? Because that is extremely important. Hope to hear from you to answer the questions I've asked and to see how you are doing! Thankyou and good luck!
26 Jul 2012
You are correct, an MAOI and a tri cyclic antidepressent, such as amitriptyline should not be given together. They can cause serious side effects. I do hope he told you about the dietary restrictions with MAOIS. They can be very dangerous drugs if not used correctly and I always thought only a psychiatrist should be able to order them.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I was diagnosed with hyper-manic bipolar disorder about 5 years ago along with fibro and restless leg syndrome.. and some kind of sleeping disorder. ...
2 answers • 1 Mar 2010
... Sorry, but it is everywhere here). I have so totally done the stuff that he is doing when manic (on a smaller scale). The out-sized ego, the ...
4 answers • 28 Feb 2011
I'm currently on 100mg lamictal once daily for Bipolar Manic Depression. I have been on this same dose for almost 6yrs & I dont feel I live ...
9 answers • 16 Jul 2012
I have bipolar disorder, manic depression, anxiety, and post trauma syndrome. and during manic stag?
i use drugs. i have been sober for a month now, but not a day goes by i dont think about getting hi to keep from feeling fatigued, hungry, achy, is ...
9 answers • 22 Sep 2012
to be manic pretty much 24/7
2 answers • 9 Mar 2013